EconPapers    
Economics at your fingertips  
 

Incomplete Markets and Hyperbolic Discounting

Greg Hunter

Journal of Risk & Insurance, 2003, vol. 70, issue 1, 97-109

Abstract: A growing number of empirical researchers are finding evidence of hyperbolic discounting in their investigations on the nature of preferences for distributing consumption over time. This article contributes to the literature by exposing a large class of models in which hyperbolic and exponential discounting are observationally equivalent. The results of the modeling approach simultaneously resolve serious concerns raised by other models in the literature that have been used to explain the empirical findings and answer other questions raised by the phenomenon that are unexplained by earlier contributions. By analyzing an intertemporal general equilibrium model with incomplete insurance markets, this article demonstrates that for sufficiently short time horizons, values implied by a hyperbolic discount function fall within incomplete market valuation bounds.

Date: 2003
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://doi.org/10.1111/1539-6975.00050

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jrinsu:v:70:y:2003:i:1:p:97-109

Ordering information: This journal article can be ordered from
http://www.wiley.com/bw/subs.asp?ref=0022-4367

Access Statistics for this article

Journal of Risk & Insurance is currently edited by Joan T. Schmit

More articles in Journal of Risk & Insurance from The American Risk and Insurance Association Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2020-08-03
Handle: RePEc:bla:jrinsu:v:70:y:2003:i:1:p:97-109